Does schizophrenia cause seizures?
My son, in his mid 20s, was just diagnosed with schizophrenia. Could this explain the seizures that he began having 6 months ago? I haven't read anything about schizophrenia causing seizures, but if it does, then should we use another type of medication to treat them?
You have my sympathy about your son's recent diagnosis. What you have read has been correct, schizophrenia does not typically cause real seizures. Therefore, if the schizophrenia diagnosis is correct, then the two are not likely to be related. While schizophrenia typically does not cause seizures, epilepsy can sometimes produce symptoms that are similar to schizophrenia. Therefore, one must be careful when diagnosing someone who has seizures with schizophrenia (you must make sure that the epilepsy is not causing the symptoms). The vast majority of time, epilepsy does not cause these symptoms. Without knowing anything about his case, I can say that it is possible that his seizures could have been pseudoseizures. These are convulsions that are not caused by epileptic brain activity. They can occur from during times of severe stress, something that schizophrenics can go through. Since pseudoseizures are not true seizures, they are very difficult to treat. I suggest that you schedule an appointment with your son's neurologist (or whoever cares for his seizures). Make sure that he or she feels that your son's seizure treatment is appropriate for his new diagnosis (unless this physician is aware already). It is also important for this physician to review his new list of medications because some psychoactive medications that can increase the likelihood of seizures. Good luck.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.
Search for an answer:
Need More Info?